Minnesota, 2020

Tornado and Hail in Minnesota, July 11, 2020

July 11, 2020 · NWS FGF · 6 events in 3 counties and zones

During the early afternoon of July 11th, isolated thunderstorms formed between Langdon (ND), Hillsboro (ND), and Alexandria (MN). One of these storms produced a tornado over southwest Becker County (MN), southwest of Detroit Lakes, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$1,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the early afternoon of July 11th, isolated thunderstorms formed between Langdon (ND), Hillsboro (ND), and Alexandria (MN). One of these storms produced a tornado over southwest Becker County (MN), southwest of Detroit Lakes, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 11, 9:58 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 11, 9:58 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1058 AM CDT Sat Jul 11 2020

.UPDATE...
Issued at 1056 AM CDT Sat Jul 11 2020

ML CAPE axis of 1000-1500 J/KG has supported strengthening of a
few thunderstorms in Otter Tail/Grant counties however so far
cores have remained marginal and are excessively transitioning
southeast. Effective shear appears to be less than 30kt, but with
DCAPE near 1000 J/KG isolated strong gusts can't be ruled out.
RAP indicates window for strongest ML CAPE through Noon
transitioning south and east, so we are in a window across
our west central MN counties where a strong to marginally severe
storm can't be ruled out the next 1-2hr with decreasing severe
chances after.

Thunderstorm redevelopment is still possible this afternoon
across our region with lingering vorticity aloft and ML CAPE
500-1000 J/KG, but this environment will be less favorable for
strong/severe updrafts and low deep layer shear should limit any
additional organization. Organized forcing aloft should transition
southeast of our CWA through the afternoon, so transitioning
potential for coverage further out of our area. Presence of high
vorticity mid level aloft could still support isolated funnels
with showers or storms through early afternoon, but low level
lapse rates aren't as favorable during that window over our CWA
and confidence is low in occurrence or potential for enough
stretching to cause brief touchdowns even in areas of better
surface convergence. By time low level lapse rates improve the
mid level circulation is already transitioning south and the
window would be closing. Will monitoring trends.

UPDATE Issued at 608 AM CDT Sat Jul 11 2020

Morning update focuses on fine tuning POPs for the early morning,
where CAMs have overdone convection moving into southeast ND
however a few showers/cells are beginning to build...just much
later than models have been showing. Reduced coverage through 9 AM
for southwestern zones with minimal changes in the northwest. Will
mention to oncoming shift to be on lookout for some funnels under
upper low as H700 temps in the 3 to 5 C range...most likely area
for anything would be southeastern ND into w cntrl MN (southern
valley).

&&

.SHORT TERM...(Today through Sunday)
Issued at 233 AM CDT Sat Jul 11 2020

Impacts today will be associated with scattered storms across
eastern North Dakota this morning and west central Minnesota this
morning.

An upper low just west of the tri-border point of ND/Sask/MB
(over Estevan, Sask) sinks southeastward through the CWA this
morning and exists the southeastern zones by mid- to late
afternoon. A weak sfc low over southwestern MB moves across
eastern ND. Models have been poorly handling the associated
convection as upper energy moves into n cntrl ND, with early
morning storms beginning to move into the Devils Lake basin
(handled well) but no echoes for progged activity over the
Missouri valley (handled poorly). 35 knots of Bulk Shear are
edging into the far western zones.

Expectation is for clouds associated with early morning elevated
convection to limit morning heating and keep afternoon MUCAPE
values around 1000 to 1500 J/Kg, which may be overdone if
convection increases and brings more morning cloud cover to the
area than currently anticipated. Late morning to mid- afternoon
Bulk Shear values are generally in the 20 to 30 kt range and
behind the upper wave, leading to more of a general elevated
thunder (sub- severe) scenario for eastern ND and west central MN.
Cooler H500 lows vcnty of the upper low could help produce some
small hail with the stronger storms.

Devils Lake basin should begin to see a decrease in activity by
mid- afternoon as the upper wave slides into w cntrl MN, and erode
elsewhere by the early evening hours. Cloud cover and a slightly
cooler airmass should limit afternoon highs to the upper 70s to
right around 80 for most of the area.

Dry tonight and Sunday...with decreasing cloud cover allowing
overnight lows to fall into the 50s tonight while full solar
brings Sunday highs back into the 80s.

.LONG TERM...(Sunday night through Friday)
Issued at 233 AM CDT Sat Jul 11 2020

Impacts in the extended time frame will revolve around convection
and potential severe storm chances Monday into Monday night.
Model guidance continues to bring upper level trough through the
northern plains which will initiate convection. Ahead of this
upper forcing the dew points will easily reach into the mid 60s
possibly higher as valley crops entering peak evapotranspiration
period and with recent widespread rains abundant soil moisture is
readily available. Timing of the upper forcing and placement of
the surface features will define storm coverage and mode which is
not feasible at this time range yet but confidence in forcing and
instability leads to a mention of all storm modes at least
initially before up scale growth occurs. There will also be the
threat of localized heavy rainfall as PWATS climb into the 1.5 to
2" range. Widespread 1 to 2" of rainfall is expected with
localized higher amounts expected. Current guidance continue to
pain t the northern valley with higher amounts than the southern
valley.

In the wake of the Monday system near zonal flow and seasonal
temperatures are expected. Mid summer normals with highs slowly
warming during the work week from Tuesday highs in the upper 70s to
in the mid 80s by the end of the week is forecast. Lows will be in
the upper 50s to low 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 608 AM CDT Sat Jul 11 2020

VFR with CBs at DVL/GFK through mid-morning...FAR for a good
portion of the morning and early afternoon. Think by 21Z all
threat for TSRA will be over. VFR tonight and Sunday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...DJR
SHORT TERM...Speicher
LONG TERM...JK
AVIATION...Speicher
Hazardous weather outlook, Jul 11, 3:03 AM CST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
403 AM CDT Sat Jul 11 2020

MNZ001>003-022>024-027>032-040-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-120915-
West Polk-Norman-Clay-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh-
403 AM CDT Sat Jul 11 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered storms are expected to spread into eastern North Dakota
by sunrise and into west central Minnesota around noon. The storms
are expected to be sub-severe, although small hail cannot be ruled
out with the strongest storms. Some brief, heavy showers are also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for severe storms on Monday as a front moves
across the region. The primary threats will be hail up to two
inches in diameter, winds up to 75 mph, and the possibility for
localized flash flooding. An isolated tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ004>009-013>017-120915-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-
403 AM CDT Sat Jul 11 2020

This hazardous weather outlook is for portions of northwest
Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for severe storms on Monday as a front moves
across the region. The primary threats will be hail up to two
inches in diameter, winds up to 75 mph, and the possibility for
localized flash flooding. An isolated tornado cannot be ruled out.

There will also be periods of convection from Tuesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Speicher

In the hours before

Special weather statement, Jul 11, 11:08 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1208 PM CDT Sat Jul 11 2020

MNZ031-111815-
East Otter Tail MN-
1208 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL COUNTY
UNTIL 115 PM CDT...

At 1207 PM CDT, Doppler radar was tracking a strong thunderstorm near
Urbank, or 23 miles southeast of Fergus Falls, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Urbank around 1215 PM CDT.
  Almora and Parkers Prairie around 1240 PM CDT.
  Wrightstown around 105 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4617 9573 4638 9516 4628 9515 4613 9515
      4611 9550 4611 9570
TIME...MOT...LOC 1707Z 250DEG 21KT 4615 9561

Knutsvig
Special weather statement, Jul 11, 12:03 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
103 PM CDT Sat Jul 11 2020

MNZ003-027>032-040-112015-
Clay-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-
Including the cities of Moorhead, Detroit Lakes, Wolf Lake,
Breckenridge, Fergus Falls, Perham, New York Mills,
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga,
Elbow Lake, Hoffman, Ashby, Herman, and Barrett
103 PM CDT Sat Jul 11 2020

...FUNNEL CLOUDS POSSIBLE ACROSS WEST CENTRAL MINNESOTA...

Showers and thunderstorms have developed across
west central Minnesota. Conditions are favorable for funnel
clouds with any thunderstorm that does develop. These types of
funnel clouds are usually short lived, however, they can and
occasionally do touch the ground and cause minor damage. Because
of this possibility, If you see one of these funnel clouds
approaching the ground, take cover immediately.

DJR

The radar

The Fargo/Grand Forks radar (KMVX), 124 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud, 1 tornado, 1 hail. Local standard time, as filed.

Tornado, Becker

When
July 11, 12:06 PM CST to 12:12 PM CST
Where
Becker County, 4.79 mi W of Cormorant to 5 mi WSW of Cormorant
Rating
EF1
Path length
1.5 mi
Path width
30 yd
Property damage
$20,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
46.740, -96.170

A rope tornado meandered southward for about 1.5 miles, tracking through a wind farm area with a mix of pastureland and gravel quarries. At an abandoned farmstead, it tore more of the roof off a barn and roofing panels off other farm buildings. Peak winds were estimated at 95 mph.

Funnel Cloud, Otter Tail

When
July 11, 12:25 PM CST
Where
Otter Tail County, 2.85 mi E of Pelican Rapids
Reported by
Trained Spotter
Coordinates
46.570, -96.020

The funnel was viewed near the cloud base, looking toward Lake Lida from Pelican Rapids.

Funnel Cloud, Otter Tail

When
July 11, 12:43 PM CST to 12:45 PM CST
Where
Otter Tail County, 3.34 mi E of Fergus Falls
Reported by
Social Media
Coordinates
46.280, -96.000

A funnel cloud tracked southeastward off the east edge of Fergus Falls, coming halfway to the ground at one point.

Funnel Cloud, Grant

When
July 11, 1:23 PM CST
Where
Grant County, 6.22 mi N of Elbow Lake
Reported by
State Official
Coordinates
46.090, -95.980

A funnel cloud was viewed near the cloud base.

Funnel Cloud, Otter Tail

When
July 11, 1:31 PM CST to 1:33 PM CST
Where
Otter Tail County, 5.2 mi ENE of Fergus Falls
Reported by
State Official
Coordinates
46.310, -95.970

A persistent funnel cloud dropped to between one-third and halfway to the ground.

Hail, Grant

When
July 11, 1:31 PM CST
Where
Grant County, 4.79 mi WSW of Ashby
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.070, -95.910

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898277, 898278, 898279, 898280, 898281, 898282.